Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Flagstaff, AZ

March 16, 2014Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Mar 16, 2014, 2:03 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 17, 2014, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2014, 2:03 PM MST (21:03 UTC)
In effect from
Mar 17, 2014, 11:00 AM MST
Expired
Mar 17, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3878 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WWUS85 KFGZ 162103
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
203 PM MST SUN MAR 16 2014

AZZ105-109>114-139-140-171115-
/O.NEW.KFGZ.FW.W.0001.140317T1800Z-140318T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
203 PM MST SUN MAR 16 2014

...RED FLAG WARNING IN EFFECT ON MONDAY FROM 11 AM TO 7 PM MST
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT ON MONDAY FROM 11 AM TO 7 PM MST (NOON TO 8 PM MDT).

* AFFECTED AREA...NORTH CENTRAL AND NORTHEAST ARIZONA INCLUDING
  THE LITTLE COLORADO RIVER VALLEY AND THE NAVAJO AND HOPI
  NATIONS. THIS DOES NOT INCLUDE AREAS ABOVE 8000 FEET ELEVATION
  WHERE FUELS ARE STILL MOIST.

* TIMING...DRY AND WINDY CONDITIONS WILL DEVELOP LATE MONDAY
  MORNING AND CONTINUE THROUGH EARLY EVENING.

* 20 FOOT WINDS...WEST 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* MINIMUM RELATIVE HUMIDITY...7 TO 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
809 
WWUS85 KFGZ 171014
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 AM MST MON MAR 17 2014

AZZ105-109>114-139-140-171815-
/O.CON.KFGZ.FW.W.0001.140317T1800Z-140318T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
314 AM MST MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...NORTH CENTRAL AND NORTHEAST ARIZONA INCLUDING
  THE LITTLE COLORADO RIVER VALLEY AND THE NAVAJO AND HOPI
  NATIONS. THIS DOES NOT INCLUDE AREAS ABOVE 8000 FEET ELEVATION
  WHERE FUELS ARE STILL MOIST.

* TIMING...DRY AND WINDY CONDITIONS WILL DEVELOP LATE THIS MORNING
  AND CONTINUE THROUGH EARLY EVENING.

* 20 FOOT WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
335 
WWUS85 KFGZ 171810
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 AM MST MON MAR 17 2014

AZZ105-109>114-139-140-180200-
/O.CON.KFGZ.FW.W.0001.000000T0000Z-140318T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1110 AM MST MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR NORTHEASTERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...NORTH CENTRAL AND NORTHEAST ARIZONA INCLUDING
  THE LITTLE COLORADO RIVER VALLEY AND THE NAVAJO AND HOPI
  NATIONS. 

* TIMING...DRY AND WINDY CONDITIONS WILL CONTINUE THROUGH EARLY
  EVENING.

* 20 FOOT WINDS...WEST TO SOUTHWEST 20 TO 35 MPH WITH GUSTS 40 TO
  50 MPH.

* MINIMUM RELATIVE HUMIDITY...7 TO 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

RB
216 
WWUS85 KFGZ 180151
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 PM MST MON MAR 17 2014

AZZ105-109>114-139-140-180300-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-140318T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
651 PM MST MON MAR 17 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
NORTHEASTERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

RELATIVE HUMIDITY WILL CONTINUE TO RISE THIS EVENING ENDING THE
THREAT OF CRITICAL FIRE WEATHER CONDITIONS. WIND SPEEDS WILL
DECREASE THIS EVENING BUT WILL REMAIN BREEZY OVERNIGHT AS A DRY
COLD FRONT MOVES THROUGH THE REGION.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 16, 9:13 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 16, 9:13 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
913 AM MST SUN MAR 16 2014

.SYNOPSIS...EXPECT LOCALLY GUSTY NORTH TO NORTHEAST WINDS TODAY...
ESPECIALLY FROM FLAGSTAFF ALONG AND SOUTH OF THE MOGOLLON RIM. WIND
SPEEDS WILL BE MUCH LESS THAN SATURDAY. ANOTHER DRY COLD FRONT WILL
BRING WINDY CONDITIONS TO THE REGION MONDAY... FOLLOWED BY COOLER
TEMPERATURES THROUGH MID-WEEK.

&&

.DISCUSSION...BREEZY NORTHEAST WINDS WILL CONTINUE THIS MORNING FOR
FAVORED LOCATIONS ALONG AND SOUTH OF THE MOGOLLON RIM. AS HIGH
PRESSURE BUILDS IN FROM THE WEST THIS AFTERNOON...WINDS SPEEDS WILL
DECREASE. WARMER AIR ASSOCIATED WITH THE RIDGE WILL RESULT IN
TEMPERATURES A FEW DEGREES WARMER THAN YESTERDAY.

&&

.PREVIOUS DISCUSSION(325 AM MST)...THE NEXT WEATHER SYSTEM AND COLD
FRONT IS TRENDING DEEPER AS IT CROSSES THROUGH THE NORTHERN AND
CENTRAL ROCKIES. FOR NORTHERN AZ ON MONDAY LOOK FOR DRY
CONDITIONS...HOWEVER WINDS MONDAY AFTERNOON ARE FORECAST TO BECOME
STRONG AGAIN...20-30 MPH WITH GUSTS FROM 35 TO 50 MPH. CRITICAL FIRE
WEATHER CONDITIONS MAY BE A THREAT AS DEPENDING UPON FUEL DRYNESS.
THE RH AND WINDS LOOK TO BE STRONG ENOUGH TO BE CONSIDERING THE
POSSIBILITIES OF A FIRE WEATHER PRODUCT...WE WILL CONTINUE TO
MONITOR THIS AND GET BETTER INTEL ON THE DRYNESS OF FUELS IN THE
FORESTS. TUESDAY-WEDNESDAY HIGH TEMPS COOL OFF BY 5-10 DEGREES.

FRIDAY INTO SATURDAY...A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE IS
FORECAST TO BRING A DRY WESTERLY FLOW AND MILD TEMPERATURES.

LATE IN THE WEEKEND NEXT WEEK ANOTHER POSSIBLE TROUGH WILL BRING A
SLIGHT COOL DOWN...INCREASE IN SOUTHWEST WINDS...WITH THE LIKELIHOOD
OF DRY CONDITIONS CONTINUING.

&&

.AVIATION....FOR THE 18Z PACKAGE...VFR CONDITIONS WILL PREVAIL FOR
THE NEXT 24 HRS. GUSTY N-NE WINDS WILL PERSIST THROUGH EARLY AFTN
ALONG AND SOUTH OF THE MOGOLLON RIM WITH GUSTS TO 20-30 KTS. WINDS
WILL DIMINISH BY LATE AFTN AND OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/TC
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 16, 3:42 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 AM MST SUN MAR 16 2014

AZZ004>018-037>040-170600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
342 AM MST SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS HAVE DECREASED TO 10 TO 20 MPH WITH GUSTS FROM
25 TO 35 MPH ACROSS AN AREA FROM THE MOGOLLON RIM SOUTH THIS
MORNING. A FEW LOCATIONS NORTH OF PAYSON AND ALONG THE EASTERN
MOGOLLON RIM WILL STILL SEE LOCALIZED TERRAIN ENHANCED WIND GUSTS
FROM 35 TO 45 MPH THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER SYSTEM AND DRY COLD FRONT WILL BRING WINDY
CONDITIONS TO THE REGION AGAIN ON MONDAY. FORECAST SOUTHWEST TO
WEST WINDS FROM 15 TO 25 MPH WITH GUSTS FROM 30 TO AROUND 45 MPH
ARE POSSIBLE MONDAY AFTERNOON. BLOWING DUST MAY CAUSE TRAVEL
PROBLEM AS WELL. WE ARE TAKING A LOOK AT THE POSSIBILITY OF
CRITICAL FIRE WEATHER CONDITIONS BEING MET AS WELL FOR MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:59 PM MSTWind AdvisoryFGZApache, Coconino, Navajo30 hr

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.